Paralyzed by Mistakes: Preventing Errors With Neuromuscular Blocking Agents

ISMP Medication Safety Alert. 2005;10(19) 

In This Article

Inadequate Knowledge of Drug Action

  • A trauma patient was admitted to the ED for stabilization before transfer to a local trauma center. The physician gave a verbal order for vecuronium and midazolam and intubated the patient after the medications had been administered. He then mistakenly entered electronic orders for these medications onto an oncology patient's record. While this patient's nurse was taking a break, an ED nurse administered the medications to the oncology patient without recognizing that vecuronium would paralyze the respiratory muscles. After she left the room, the patient arrested. The ED team responded, but the patient could not be resuscitated.

  • A physician prescribed NARCAN (naloxone) for a lethargic patient to reverse the effects of morphine. An ICU nurse did not recognize the drug on the automated dispensing cabinet screen because it was listed by its generic name. She intended to ask a coworker for Narcan's generic name, but she became confused and instead asked her coworker for the generic name of NORCURON. Her coworker told her that Norcuron was vecuronium, which the nurse then administered. The patient arrested, was resuscitated and placed on a ventilator, and later fully recovered.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....